|Videx EC, Viread, Reyataz, and Norvir Connected to Bad Fatigue?
Feb 21, 2005
A friend is taking Videx EC, Viread, Reyataz, and Norvir and suffers from fatigue all the time. She has an undetectable VL, CD4 in the 600s, and no other symptoms. Is there anything she can do about this fatigue?
Response from Dr. Frascino
Yes, glad you asked! She and her HIV specialist need to evaluate the exact cause, or more likely causes, of her fatigue and then develop a treatment plan to address each of these problems.
Fatigue is a very common complaint among those of us who are "virally enhanced." The cause is often multifactorial. I've written extensively about all of the common, and even many of the not-so-common, causes of HIV-related fatigue over the years, and that information is readily available in the archives. So I'd suggest you start by reviewing that information in detail. The most important thing in combating HIV-related fatigue is accurately identifying the underlying cause or causes. I'll briefly mention the most common causes:
1. Anemia. Anemia, low number of red blood cells, is extremely common in pozatoids, and fatigue is the most common complaint of those that are anemic. A simple blood test, the hemoglobin level, can diagnose anemia. Effective treatment depends on the cause. It might be something as simple as an iron supplement for iron-deficiency anemia or something a bit more complex, such as Procrit, a medication to stimulate the production of additional new red blood cells in those with AZT-induced anemia or anemia of chronic disease (caused by HIV itself).
3. Psychological causes. These would include depression, stress and anxiety.
4. Medications side effects for both HIV and non-HIV medications, including supplements and other over-the-counter products.
5. Unrecognized opportunistic process. This would be unlikely for your friend, as her CD4 count is high.
6. Hormonal problems low thyroid, low testosterone or adrenal insufficiency.
This is only a partial list, but hopefully it will give your friend a framework to begin evaluating the cause of her exhaustion. Often to get the best results there needs to be cooperative detective work, involving both the patient and the HIV specialist. There is no doubt this is a quality of life issue that often does not get adequate attention.
Good luck to both you and your friend. Keep me posted if she has on-going problems.
Feeling Sick and Being Well or Feeling Well and Getting Sick
do these meds cause facial wasting?
- How Long Does It Take For Blood Test Results For Hiv To Come Back?
- How Fast Does Hiv Progress?
- How Accurate Is An Hiv Test After 4 Weeks?
- Are There Any Telltale Physical Signs Of Hiv Infection?
- Chances Of Getting Hiv By Having Sex One Time With A Positive Person
- Can I Get Hiv From Masturbation On A Toilet Seat?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.